Alert archive / Georgia / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 101, NWS Tallahassee, FL

June 19, 20135 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 19, 2013, 4:42 PM EDT for 5 counties in Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2013, 4:42 PM EDT (20:42 UTC)
Expired
Jun 19, 2013, 5:15 PM EDT
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Calhoun County, GA, Dougherty County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 100 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1710 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WUUS52 KTAE 192042
SVRTAE
GAC007-037-095-243-273-192115-
/O.NEW.KTAE.SV.W.0101.130619T2042Z-130619T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
442 PM EDT WED JUN 19 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BAKER COUNTY IN SOUTHWEST GEORGIA...
  EASTERN CALHOUN COUNTY IN SOUTHWEST GEORGIA...
  WESTERN DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  EXTREME SOUTHEASTERN RANDOLPH COUNTY IN SOUTHWEST GEORGIA...
  SOUTH CENTRAL TERRELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 515 PM EDT

* AT 442 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR LEARY...OR NEAR HOLT...AND MOVING
  EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BERMUDA...HOLT...DUCKER...WALKER AND PRETORIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3162 8427 3136 8437 3150 8460 3165 8454
TIME...MOT...LOC 2042Z 289DEG 17KT 3155 8450

$$


WOOL
2 follow-up statements
714 
WWUS52 KTAE 192057
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EDT WED JUN 19 2013

GAC007-037-243-273-192106-
/O.CAN.KTAE.SV.W.0101.000000T0000Z-130619T2115Z/
TERRELL GA-RANDOLPH GA-BAKER GA-CALHOUN GA-
457 PM EDT WED JUN 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALHOUN...NORTH
CENTRAL BAKER...EXTREME SOUTHEASTERN RANDOLPH AND SOUTHWESTERN
TERRELL COUNTIES IN SOUTHWEST GEORGIA IS CANCELLED...

LAT...LON 3160 8428 3144 8435 3144 8439 3148 8443
      3149 8442 3152 8444 3154 8445 3158 8444
TIME...MOT...LOC 2056Z 289DEG 17KT 3153 8443

$$

GAC095-192115-
/O.CON.KTAE.SV.W.0101.000000T0000Z-130619T2115Z/
DOUGHERTY GA-
457 PM EDT WED JUN 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WESTERN DOUGHERTY COUNTY...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR DUCKER...MOVING EAST AT 20 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALKER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3160 8428 3144 8435 3144 8439 3148 8443
      3149 8442 3152 8444 3154 8445 3158 8444
TIME...MOT...LOC 2056Z 289DEG 17KT 3153 8443

$$

18-WOOL
986 
WWUS52 KTAE 192104
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
504 PM EDT WED JUN 19 2013

GAC095-192114-
/O.CAN.KTAE.SV.W.0101.000000T0000Z-130619T2115Z/
DOUGHERTY GA-
504 PM EDT WED JUN 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DOUGHERTY COUNTY IS
CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3160 8428 3144 8435 3144 8439 3148 8443
      3149 8442 3152 8444 3154 8445 3158 8444
TIME...MOT...LOC 2104Z 289DEG 17KT 3151 8439

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:37 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 19, 3:37 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
337 PM EDT Wed Jun 19 2013

.NEAR TERM [Through Tonight]...
Broad cyclonic flow continues across the Southeast U.S. A short wave
trough, remnants of yesterday's TX MCV, is working its way eastward
across AL and was about to enter our forecast area at 19Z. A cold
front to our north continues to make very slow southward progress
and currently stretches east to west across central GA and AL. The
subtropical ridge axis remains suppressed to our south across the FL
Peninsula and central Gulf of Mexico. The KTAE 12 UTC sounding was
modified to reveal an afternoon CAPE of around 2400 J/kg.
Precipitable water has inched up to 1.62 inches and additional
moisture is expected to pool ahead of the slowly advancing frontal
boundary this afternoon. The sounding also shows that we remain in a
type 5 sea breeze regime with strong WSW flow through 700 mb. With
contributions from the synoptic scale and mesoscale lifting
mechanisms such as the sea breeze and outflow boundaries, we expect
higher than normal coverage of showers and storms today. Most of the
area now has a likely PoP (60%). Concerning the severe weather
threat, deep layer shear will hold near 30 kt in some areas as the
upper short wave moves over the area. Delta theta-e of 32-34
indicate a wet microburst potential. SPC has the area outlooked in a
5% risk area for damaging convective wind gusts. It now appears that
this threat will be limited to our northern zones closer to the
front and deeper moisture. As the short wave passes to our east, we
will lose that contribution to lift along with daytime instability.
However, the front is forecast to sag south into the forecast area.
We therefore maintained slight to low chance PoPs through the night.
Min temps will be close to seasonal norms in the lower 70s.

&&

.SHORT TERM [Thursday through Friday Night]... A upper level
trough situated across most of the eastern seaboard will remain
the main controller of our weather pattern beginning of the short
term period. The associated surface low pressure is located just
offshore of the coastal Carolinas. Stemming from the surface low
is a stationary frontal boundary draped across our southern
Georgia counties. This frontal boundary will give an enhanced
chance for thunderstorms in the late afternoon hours keeping our
POPS in the 40-50% range. Although CAPE values are very marginal,
the equivalent potential temperature difference between the
surface and the 700-500 mb layer would suggest, if severe weather
were to occur, it would be damaging wind gusts. Severe hail does
not appear to be an issue with 500 mb temperatures being too warm.
Expect highs in the lower 90s during peak heating hours of the
afternoon and lows bottoming out in the lower 70s.

&&

.LONG TERM [Saturday through Wednesday]...
A weak wave of low pressure diving southward cuts off, settling
over the western Florida panhandle. This will lead to an
unsettled weather pattern through Tuesday with afternoon PoPs
enhanced slightly to around 50%. By the end of the long term
period the Bermuda High will return our area to our usual
summertime pattern, with the main concern being afternoon sea
breeze storms. High temps will be in the lower 90s and low temps
will be in the lower 70s.

&&

.AVIATION...
[Through 18 UTC Thursday] VFR conditions will prevail for this
afternoon. However, scattered thunderstorms may bring them briefly
back down into the MVFR category. We have removed prevailing MVFR
conditions for the early morning part of the forecast on Thursday,
except at ABY and VLD. Convection is expected to largely fire after
18 UTC on Thursday, so have not specified any in the TAFs.

&&

.MARINE...
As a frontal boundary to our north slowly inches south, a
localized tightening of the pressure gradient will allow for an
increase in winds this afternoon. Expect winds out the southwest
at 10-15 knots, mainly in our nearshore waters. This will allow
for a slight increase in seas around 2 to 3 feet. After the cold
front weakens, another ridge of high pressure will build to our
northeast keeping our CWA in a light E/SE flow and seas 1-2 feet.

&&

.FIRE WEATHER...
Relative humidity values will remain above critical levels thus
precluding red flag conditions for the foreseeable future.

&&

.HYDROLOGY...
No problems are anticipated in the near future.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   71  90  71  92  69 / 50  50  30  50  30
Panama City   74  91  75  89  74 / 40  50  30  40  20
Dothan        70  93  71  92  70 / 30  40  20  40  20
Albany        71  93  71  90  68 / 40  40  30  40  20
Valdosta      70  91  70  90  69 / 50  60  40  40  40
Cross City    71  92  71  91  69 / 40  50  30  40  30
Apalachicola  74  90  73  88  75 / 30  40  30  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM/AVIATION...Wool
FIRE WEATHER...Harrigan
REST OF DISCUSSION...Harrigan/Navarro

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 5:24 PM EDTSpecial Weather StatementTAEBen Hill51 min
Jun 19, 5:51 PM EDTSpecial Weather StatementTAEColquitt39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.